EMS Poisoning

Created by mmp5314 

Upgrade to
remove ads

28 terms

Most poisonings occur via the __________ route

ingestion

In an apparent suicide attempt, a 19-year-old female ingested a full bottle of amitriptyline (Elavil). At present, she is conscious and alert and states that she swallowed the pills approximately 30 minutes earlier. Her blood pressure is 90/50 mm Hg, her pulse is 140 beats/min and irregular, and her respirations are 22 breaths/min with adequate depth. When transporting this patient, you should be MOST alert for:

seizures and cardiac arrhythmias

Activated charcoal administration is contraindicated in patients who have ingested

acids or alkalis

A 4-year-old male ingested an unknown quantity of acetaminophen (Tylenol). The child's mother states that the ingestion occurred approximately 20 minutes ago. The child is conscious and alert and in no apparent distress. After contacting medical control, you should

administer up to 25 g of activated charcoal

When caring for a known alcoholic patient with severe trauma to the chest and abdomen, you should be concerned that

...

Common names for activated charcoal include all of the following, EXCEPT
A) Actidose.
B) InstaChar.
C) Fructose.
D) LiquiChar.

Fructose

It is MOST important to determine a patient's weight when asking questions pertaining to a toxic ingestion because:
A) additional help may be needed at the scene to lift the patient.
B) this will allow you to predict if the exposure is lethal.
C) activated charcoal is given based on a patient's weight.
D) this will determine whether or not to give syrup of ipecac.

c

Atropine sulfate and pralidoxime chloride are antidotes for:
A) lysergic acid diethylamide (LSD).
B) anticholinergic drugs.
C) diphenhydramine (Benadryl).
D) nerve gas agents.

d

A 4-year-old male ingested an unknown quantity of acetaminophen (Tylenol). The child's mother states that the ingestion occurred approximately 20 minutes ago. The child is conscious and alert and in no apparent distress. After contacting medical control, you should

transport the child for definitive care

An overdose on acetaminophen, the active ingredient in Tylenol, will MOST likely cause

liver failure

A patient who presents with rapid breathing, nausea and vomiting, ringing in the ears, and a high fever should be suspected of ingesting a significant quantity of

asprin

DTs is a syndrome associated with withdrawal from

alcohol

Which of the following statements regarding inhaled poisons is correct?
A) Lung damage may progress after the patient is removed from the environment.
B) Burns around the eyes are the most common indication of an inhalation poisoning.
C) Chlorine is a colorless and odorless gas that causes hypoxia and pulmonary edema.
D) Carbon monoxide is very irritating to the upper airway and may cause swelling.

c

A hypnotic drug is one that:
A) increases the senses.
B) increases the pulse.
C) induces sleep.
D) prevents amnesia

c

Activated charcoal is given to patients who have ingested certain substances because it:
A) binds to the substance and prevents absorption.
B) induces vomiting and empties the stomach.
C) decreases absorption of poisons into the lungs.
D) is a direct antidote for many toxic substances.

a

Which of the following questions would be of LEAST pertinence during the initial questioning of a patient who ingested a substance?
A) What type of substance was taken?
B) Why was the substance ingested?
C) How much of the substance was taken?
D) How long ago was it taken

b

Hypotension, hypoventilation, and pinpoint pupils would be expected following an overdose of:
A) amphetamine sulfate (Benzedrine).
B) ecstasy.
C) crack cocaine.
D) oxycodone (Percocet).

d

A 49-year-old male presents with confusion, sweating, and visual hallucinations. The patient's wife tells you that he is a heavy drinker and she thinks he had a seizure shortly before your arrival. This patient is MOST likely experiencing:
A) DTs.
B) acute hypovolemia.
C) alcohol intoxication.
D) acute schizophrenia

a

Atropine sulfate and pralidoxime chloride are antidotes for:
A) anticholinergic drugs.
B) diphenhydramine (Benadryl).
C) nerve gas agents.
D) lysergic acid diethylamide (LSD).

c

The usual dose for activated charcoal is up to ______ for a pediatric patient and up to ______ for an adult patient.
A) 10 g, 20 g
B) 12.5 g, 25 g
C) 5 g, 10 g
D) 25 g, 50 g

d

When caring for a known alcoholic patient with severe trauma to the chest and abdomen, you should be concerned that:
A) internal bleeding may be profuse because prolonged alcohol use may impair the blood's ability to clot.
B) long bone fractures are likely because chronic alcohol consumption weakens the structure of the bones.
C) delirium tremens (DTs) are commonly induced by physical trauma and can lead to life-threatening seizures.
D) signs and symptoms of shock may be masked by the stimulant effects produced by alcohol.

a

Before giving activated charcoal, you should:
A) mix the suspension by stirring the bottle.
B) mix it with an equal amount of water.
C) obtain approval from medical control.
D) have the patient drink a glass of milk.

c

Your unit is dispatched to the county jail for an intoxicated inmate. Upon arrival, you find the patient, a 33-year-old male, lying supine in a jail cell. He is responsive to painful stimuli only and has slow, shallow respirations. You should be MOST concerned that this patient:
A) may vomit and aspirate.
B) might become violent.
C) may experience a seizure.
D) is severely hypoglycemic.

a

Activated charcoal is given to patients who have ingested certain substances because it:
A) induces vomiting and empties the stomach.
B) is a direct antidote for many toxic substances.
C) decreases absorption of poisons into the lungs.
D) binds to the substance and prevents absorption.

d

When caring for a known alcoholic patient with severe trauma to the chest and abdomen, you should be concerned that:
A) long bone fractures are likely because chronic alcohol consumption weakens the structure of the bones.
B) signs and symptoms of shock may be masked by the stimulant effects produced by alcohol.
C) delirium tremens (DTs) are commonly induced by physical trauma and can lead to life-threatening seizures.
D) internal bleeding may be profuse because prolonged alcohol use may impair the blood's ability to clot.

D

Signs and symptoms of a sympathomimetic drug overdose include:
A) slurred speech.
B) sedation.
C) hypotension.
D) tachycardia

d

Your priority in caring for a patient with a surface contact poisoning is to:
A) move the patient to a safe area.
B) avoid contaminating yourself.
C) obtain and maintain a patent airway.
D) decontaminate the patient's skin

b

A 4-year-old male ingested an unknown quantity of acetaminophen (Tylenol). The child's mother states that the ingestion occurred approximately 20 minutes ago. The child is conscious and alert and in no apparent distress. After contacting medical control, you should:
A) induce vomiting with syrup of ipecac.
B) administer up to 25 g of activated charcoal.
C) transport the child for definitive care.
D) give the child cold milk to absorb the Tylenol.

b

Please allow access to your computer’s microphone to use Voice Recording.

Having trouble? Click here for help.

We can’t access your microphone!

Click the icon above to update your browser permissions above and try again

Example:

Reload the page to try again!

Reload

Press Cmd-0 to reset your zoom

Press Ctrl-0 to reset your zoom

It looks like your browser might be zoomed in or out. Your browser needs to be zoomed to a normal size to record audio.

Please upgrade Flash or install Chrome
to use Voice Recording.

For more help, see our troubleshooting page.

Your microphone is muted

For help fixing this issue, see this FAQ.

NEW! Voice Recording

Click the mic to start.

Create Set